Glucosamine and cholesterol

PEOPLE'S PHARMACY

January 31, 1999|By Joe Graedon, and Teresa Graedon | Joe Graedon, and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. I read a letter in your column from a person whose cholesterol had gone up dramatically after taking glucosamine. I had the same thing happen. I started using glucosamine with chondroitin four months ago for back pain and a chronically sprained ankle. I am 36. I had my cholesterol checked last week as part of a routine physical and it was 253, up from 211.

Is it possible that the glucosamine "fools" the test without actually raising cholesterol? I certainly feel better taking the glucosamine, but I don't want to put myself at risk for a heart attack.

A.The increase in your cholesterol test could be coincidence. We've heard from others, however, who have noticed a similar rise after glucosamine: "My husband and I have been taking glucosamine for a couple of years and found it helped our arthritis. Over that time, our cholesterol count has increased though our diets haven't changed. I didn't make any connection between the two until reading your column."

Until research is done on this issue, we won't know if gluco-samine raises cholesterol or if it interferes with the test. We encourage people who are taking gluco-samine to have their cholesterol monitored on a regular basis.

Write to the Graedons in care of The Sun, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail to pharmacy@mindspring.com.

Pub Date: 01/31/99

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.